Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (7)

Displaying 1 - 7 of 7 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz
Roslyn Yomtovian, MD| July 1, 2008
Following spinal surgeries, two different patients developed tachycardia, hypotension, and hypoxia due to sepsis. Given the similarity in clinical course, the hospital investigated and found that both patients had received platelets contaminated with Staphylococcus aureus.
William Hersh, MD| August 21, 2007
A hospitalized elderly woman had clinical indications to receive medication to prevent venous thromboembolism. The intern noted this in the electronic record, and although this information was copied and pasted in the record on 4 consecutive days, the patient never received the intended prophylaxis and suffered a pulmonary embolism after discharge.
Richard Hellman, MD| March 1, 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
Nils Kucher, MD| January 1, 2006
Following reconstructive surgery to her hand, a woman suffers sudden cardiopulmonary arrest. After successful resuscitation, further review revealed that she had a pulmonary embolism and that she had received no venous thromboembolism prophylaxis.
Hilary M. Babcock, MD; Victoria J. Fraser, MD| June 1, 2003
Antibiotics continued in a patient with no clear source of infection for 3 weeks results in hospital-acquired superinfections.